Hail, Hayes
- When
- April 20, 6:00 PM CST
- Where
- Hayes County, Hayes Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.520, -101.020
Supercells developed rapidly and became tornadic across southwest Nebraska during the evening of April 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Supercells developed rapidly and became tornadic across southwest Nebraska during the evening of April 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 20, 2:37 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 337 PM CDT FRI APR 20 2007 ...FORECAST CHALLENGES ARE TIMING AND TRACK OF UPPR SYSTEM THROUGH FRIDAY AND ASSOCIATED SEVERE CHANCES AND PRECIPITATION TYPE ON THE BACKSIDE OF THE EXITING SYSTEM FRIDAY... .NEAR TERM (TONIGHT THROUGH SUNDAY NIGHT)...MAIN FORECASTING CONCERNS HINGE ON ELEVATED CONVECTION CONCERNS TONIGHT...AND SVR POTENTIAL AND POP CHANCES FOR TOMORROW. FOR TONIGHT...18Z SOUNDING INDICATING A VERY STRONG SFC BASED CAP OVR LBF...BUT LOADS OF INSTABILITY ALOFT. INSTABILITY ALREADY EVIDENT TO THE NORTH ACROSS SODAK WITH ABUNDANT ONGOING TSRAS NOTED. LOWERED POPS SLIGHTLY TONIGHT...AS AM EXPECTING ONLY ISOLATED COVERAGE. LATEST NAM INDICATING A LACK OF AN H5 SHORTWAVE THIS EVENING SO A TRIGGER LARGELY ABSENT. BEST FORCING FOR CONVECTION SEEMS TO BE LOW LEVEL MOISTURE CONVERGENCE AND WILL HAVE THE EVE SHIFT MONITOR CLOSELY. MAIN CONVECTION AND SVR EVENT ARRIVES ON SATURDAY AS THE UPPR LOW CROSSES THE SRN ROCKIES. BY AFTERNOON...AN ELONGATED SURFACE LOW WILL DEVELOP ACROSS THE PANHANDLE AND SWRN SD...WITH A WARM FRONT EXTENDING ENEWD INTO EASTERN SOUTH DAKOTA. LATEST NAM AND SPC DISCUSSION HINTS AT GREATEST SVR THREATS OVR ERN SD AND KS/W TX IN VICINITY OF THE JET (KS/W TX) AND ERN SD (HIGH VGP AND LL HELICITY). IN BETWEEN STILL THINKING A LINE OF THUNDERSTORMS WITH EMBEDDED SUPERCELLS. ALL OF THIS CONVECTION WILL CONGEAL INTO A MCS OVERNIGHT. SPED UP THE ENDING OF PRECIPITATION ON SUNDAY EVENING IN THE ERN ZONES AS MODEL SOLUTIONS ARE FASTER WITH THE UPPR LOW. .MONDAY AND MONDAY NIGHT...TRANQUIL CONDS MONDAY WILL GIVE WAY TO ANOTHER ROUND OF STRONG TO SVR TSRAS ON MONDAY AFTERNOON AND MONDAY NIGHT AS THE NEXT CLOSED LOW DRIVES ACROSS THE FOUR CORNERS. WILL INCREASE POPS MONDAY AFTERNOON AND MONDAY NIGHT IN ALL LOCS. .LONG TERM (TUESDAY THROUGH FRIDAY)...MINIMAL CHANGES MADE TO ONGOING PACKAGE...OTHER THAN TO INCREASE POPS FOR TUESDAY INTO WEDNESDAY AND TO COOL TEMPS. GFS AND EURO MODEL SOLUTIONS CONTINUE TO INDICATE A MAJOR UPPR LVL LOW CROSSING THE CENTRAL PLAINS ON TUESDAY AND WEDNESDAY. ONLY SLIGHT DIFFERENCES NOTED IN THE TRACK OF THIS FEATURE...WITH THE GFS NORTH AND EURO SOUTH. THE EURO TRACK FAVORS HIGHER POPS ACROSS THE SRN CWA AND GFS MORE NRLY AND CENTRAL AREAS. AS MENTIONED EARLIER...TRENDED POPS UP SOME ACROSS THE BOARD. AND WOULDNT BE SURPRISED IF THEY NEED FURTHER ADJUSTMENT UPWARD THIS WEEKEND. BEYOND WEDNESDAY...SOME LOW PRECIPITATION CHANCES MAY BE NECESSARY AS A WAVE CROSSES THE NRN PLAINS...PER GFS SOLN. LOW CONFIDENCE IN THIS SCENARIO AT THIS JUNCTURE...SO WILL GO WITH DRY FOR NOW. && .AVIATION... ISOLATED TO SCATTERED MVFR CEILINGS WILL PERSIST ACROSS PORTIONS OF THE 098 TWEB ROUTE LATE THIS AFTERNOON INTO THE EVENING HOURS. ISOLATED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE MAINLY ACROSS THE 098 TWEB ROUTE THROUGH THE LATE EVENING HOURS AND BRING AREAS OF MVFR CEILINGS AND VSBYS DUE TO MODERATE RAINFALL. MVFR TO ISOLATED IFR CONDITIONS ARE THEN EXPECTED TO EXPAND TO MUCH OF THE NEBRASKA TWEB ROUTES DURING THE PRE-DAWN HOURS LASTING INTO THE LATE MORNING HOURS WHEN CEILINGS ARE EXPECTED TO SCATTER TO VFR CONDITIONS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE && CLB/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 350 PM CDT FRI APR 20 2007 NEZ004>010-022>029-035>038-056>059-069>071-094-211200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 350 PM CDT FRI APR 20 2007 /250 PM MDT FRI APR 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING AND INTO THE EARLY MORNING HOURS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. WIDESPREAD SEVERE IS NOT EXPECTED...HOWEVER A FEW STORMS MAY REACH SEVERE LIMITS AND PRODUCE LARGE HAIL. THIS MAIN THREAT AREA FOR SEVERE THUNDERSTORM DEVELOPMENT IS NORTH OF HIGHWAY 2. STRONGER STORMS MAY ALSO TRY AND FORM IN WESTERN KANSAS...AND MOVE INTO SOUTWEST NEBRASKA THIS EVENING FORMING A SECONDARY AREA FOR ISOLATED SEVERE THUNDERSTORM FORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MOISTURE WILL BE WELL ESTABLISHED ACROSS THE AREA ON SATURDAY. AS STRONG SYSTEM MOVING OUT OF THE CENTRAL ROCKIES WILL PROVIDE THE ADDITIONAL INGREDIENTS OF STRONG LIFT AND INSTABILITY TO PRODUCE MORE WIDESPREAD SEVERE WEATHER SATURDAY AFTERNOON AND EVENING. SIMILARITIES EXIST WITH THE OUTBREAK IN LATE MARCH...WITH LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES POSSIBLE. THE AREA AT THE GREATEST RISK FOR SEVERE WEATHER AT THIS TIME LOOKS TO BE ALONG AND WEST OF HIGHWAY 61. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
The Goodland radar (KGLD), 141 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
11 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
This tornado formed 4 miles southeast of Moorefield and tracked north for 4 miles before exiting Frontier County about 3 miles east northeast of Moorefield at 825 PM CST. The tornado continued into Lincoln County for another 13 miles before dissipating at 846 PM CST. As it touched down in Frontier County, it immediately hit a farmstead and took off the roof and attached garage on the house, collapsed a grain bin and carried a horse trailer across the road about 50 yards. The tornado continued north through fields overturning 3 pivot irrigation systems and several power poles before destroying a metal building on another farmstead. The tornado continued north across Highway 23 and traveled just west of one farmstead...breaking windows in the home and destroying a grain bin...and then east of another farmstead where it destroyed one small shed, took part of the roof off a hay barn, scattered irrigation pipe, destroyed a wind mill, and pulled a fence line out of the ground. Numerous trees were broken and uprooted along the path of the tornado. In Lincoln County, it continued to produce extensive damage at 2 more farmsteads. At one of these farmsteads, two adults were injured as their house was destroyed. The tornado was rated F2 in Frontier County and F3 in Lincoln County. The average path width in Frontier County was 220 yards.
This tornado formed 4 miles southeast of Moorefield in Frontier County and entered Lincoln County about 23 miles south southeast of Brady at 8:25 PM CST. The tornadic supercell continued for another 12 miles before dissipating 14 miles south of Brady at 8:46 PM CST. In addition to power poles and trees being snapped off, the tornado hit 2 farmsteads. At the first farmstead, it completely destroyed one large storage building and took off the roof and northeast exterior wall of the home. At the farmstead across the road, the tornado completely destroyed an unanchored farm house and 3 storage sheds. The 2 occupants in the home were on the main floor of the home when the tornado hit and were carried with the debris 50 feet. The tornado was rated F2 in Frontier County and F3 in Lincoln County.
This tornado formed southwest of Gothenburg in Dawson County (see Storm Data for Nebraska, South Central for more information on the beginning portion of this tornado) and tracked north before entering Custer County about 21 miles west southwest of Oconto at 9:35 PM CST. The tornado continued for another 7 miles before dissipating 17 miles southwest of Callaway at 9:40 PM CST. In Custer County, the tornado destroyed a barn, chicken house, milk house, an oil bin, and two dryer bins. In addition, it overturned center pivot irrigation systems, snapped and uprooted trees, and broke off power poles. While in Dawson County, the tornado was rated an F2 but was rated an F1 in Custer County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23986, 23987, 23988, 23989, 23990, 23991, 23992, 24002, 23993, 24016, 23994, 24022, 24024, 23995, 24047.